Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 28, 2018, 3:45 PM CDT for Coffey County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 3:45 PM CDT (20:45 UTC)
- Expired
- Jul 28, 2018, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coffey County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
950
WUUS53 KTOP 282045
SVRTOP
KSC031-282130-
/O.NEW.KTOP.SV.W.0201.180728T2045Z-180728T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
345 PM CDT SAT JUL 28 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Coffey County in east central Kansas...
* Until 430 PM CDT.
* At 345 PM CDT, a severe thunderstorm was located 6 miles southwest
of John Redmond Reservoir, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington, New Strawn, Gridley, John Redmond Reservoir and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9595 3828 9576 3804 9561 3804 9596
TIME...MOT...LOC 2045Z 346DEG 12KT 3819 9589
HAIL...1.00IN
WIND...60MPH
$$
Sanders3 follow-up statements
320
WWUS53 KTOP 282105
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
405 PM CDT SAT JUL 28 2018
KSC031-282130-
/O.CON.KTOP.SV.W.0201.000000T0000Z-180728T2130Z/
Coffey-
405 PM CDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN COFFEY COUNTY...
At 405 PM CDT, a severe thunderstorm was located 4 miles northeast of
Gridley, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington, Gridley and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 9591 3824 9574 3804 9561 3804 9593
TIME...MOT...LOC 2105Z 340DEG 12KT 3814 9583
HAIL...1.00IN
WIND...60MPH
$$
Sanders054
WWUS53 KTOP 282115
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
415 PM CDT SAT JUL 28 2018
KSC031-282130-
/O.CON.KTOP.SV.W.0201.000000T0000Z-180728T2130Z/
Coffey-
415 PM CDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN COFFEY COUNTY...
At 415 PM CDT, a severe thunderstorm was located near Gridley, moving
south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gridley and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9588 3817 9570 3804 9561 3804 9588
TIME...MOT...LOC 2115Z 346DEG 12KT 3812 9582
HAIL...1.25IN
WIND...60MPH
$$
Sanders815
WWUS53 KTOP 282127
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
427 PM CDT SAT JUL 28 2018
KSC031-282136-
/O.EXP.KTOP.SV.W.0201.000000T0000Z-180728T2130Z/
Coffey-
427 PM CDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COFFEY COUNTY
WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3813 9588 3817 9570 3804 9561 3804 9588
TIME...MOT...LOC 2126Z 346DEG 12KT 3810 9581
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:42 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 28, 3:42 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 342 PM CDT Sat Jul 28 2018 .SHORT TERM...(This evening through Sunday) Issued at 330 PM CDT Sat Jul 28 2018 As of 19Z Saturday afternoon a murky surface pattern remains across central and eastern KS. One feature of note -- a meso-low -- was positioned across central KS in portions of Geary and Morris Counties. To the south and east of this mesoscale feature, an area of Cu has developed where maximum sfc has been ongoing -- temperature at EMP is 93. Recent visible satellite trends suggest agitation increasing with storms developing in portions of Lyon and Coffey Counties. Further development is expected through the afternoon as inhibition continues to weaken along with continued ascent provided by the meso-low. RAP analysis suggests up to 1500 J/kg of MLCAPE will reside across east-central KS -- primarily east of Highway 77 and south of Interstate 70. Sufficient effective bulk shear values near 30-35 kts should allow for organized updrafts -- possibly supercells. The primary hazards with the strongest updrafts include large hail and damaging winds. As nocturnal cooling of the boundary layer ensues after sunset, convection should diminish. Late this evening into the overnight... Our attention turns westward for additional thunderstorm activity late this evening into early Sunday. Upslope surface flow continues to reside across the High Plains with northwesterly mid and upper level flow across the central US. Mesoanalysis suggests a H5 speed max has overspread the central High Plains in portions of WY and CO. Regional radar reveals developing convection from southern CO to northern WY. Short term and CAM solutions suggest multiple thunderstorm complexes are likely this evening into the overnight. The first is developing within the Palmer Divide region in eastern CO. General propagation should keep this MCS west of the forecast area. The second potential MCS is developing across eastern WY. Again, propagation vectors orientated towards the southeast suggests this particular MCS would traverse the entire CWA. Surprisingly enough, decent agreement exists amongst short term and CAM solutions with the arrival time to north- central KS in the 03z to 06z range. Latest trends from the RAP and HRRR suggest WAA ahead of the MCS should yield an environment comprised of MUCAPE between 2000-2500 J/kg. This thermodynamic environment coupled with impressive midlevel flow for July standards -- 35 kts at H7 -- should result in efficient convective momentum transfer and subsequent potential for damaging winds. Large hail is a potential as well given the moderate instability and sufficient effective shear, although updraft interactions should temper hail concerns. More importantly, confidence is increasing for widespread heavy rainfall. Latest trends suggest widespread amounts greater than a half-inch with localized higher amounts. Sunday... Ongoing showers and storms are likely during the mid to late morning hours as the remnants of tonight's MCS exits the region. The forecast then becomes complicated Sunday afternoon. Sunday afternoon and evening's thunderstorm potential is highly dependent on tonight's evolution. Persistent cloud debris through the day tomorrow will limit storm potential. CAM and mid-range guidance suggests additional thunderstorm development across the High Plains tomorrow afternoon. Given the expected cloud debris across eastern KS, any MCS progression would likely stay west of the CWA, where better instability is expected to reside. .LONG TERM...(Sunday night through Saturday) Issued at 330 PM CDT Sat Jul 28 2018 The main midlevel trough is progged to eject into the upper midwest region Monday into Tuesday. As a result shower and thunderstorm chances will continue through Monday evening. A drying trend should ensue thereafter as the midlevel ridge amplifies in the western US with continued northwest flow across the central US. Fortunately, a drastic warmup is not anticipated through the week with temperatures in the 80s to near 90. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1237 PM CDT Sat Jul 28 2018 Ongoing showers and storms across east-central KS are expected to remain east of TOP/FOE through the afternoon hours. Additional storm activity is expected to impact the terminals after 06Z. These storms will be capable of gusty winds exceeding 30kts and VSBY reduction due to heavy rainfall. MVFR cigs are expected to develop near sunrise Sunday. Shower and storms chances look to drastically decrease near the end of the TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Baerg
Hazardous weather outlook, Jul 28, 4:04 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 404 AM CDT Sat Jul 28 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-290915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 404 AM CDT Sat Jul 28 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. There is a small chance for a few strong to severe thunderstorms from this afternoon into the overnight hours, from portions of north-central to east-central Kansas. Locally damaging wind gusts and hail up to the size of quarters could accompany the most intense storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A small chance for a few strong to perhaps severe thunderstorms cannot be ruled out over portions of east-central Kansas on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen/Drake
In the hours before
Special weather statement, Jul 28, 12:52 PM CDT, 2 hours 53 minutes before
Special Weather Statement National Weather Service Topeka KS 1252 PM CDT SAT JUL 28 2018 KSZ056-059-281815- Franklin-Anderson- 1252 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES UNTIL 115 PM CDT... At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm near Princeton, moving east at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Greeley, Lane and Rantoul. LAT...LON 3830 9525 3855 9523 3859 9507 3830 9506 TIME...MOT...LOC 1751Z 270DEG 18KT 3847 9521 Sanders
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:52 PM CDT | Special Weather Statement | TOP | Franklin | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.